Alert archive / Kansas / Red Flag Warnings in 2017

Red Flag Warning 10, NWS Topeka, KS

March 19, 20178 counties in Kansas

NWS Topeka, KS issued this red flag warning at Mar 19, 2017, 3:27 AM CDT for 8 counties in Kansas. It took effect at Mar 19, 2017, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 2017, 3:27 AM CDT (08:27 UTC)
In effect from
Mar 19, 2017, 12:00 PM CDT
Expired
Mar 19, 2017, 8:00 PM CDT
In force
8 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Ottawa County, KS, Riley County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3378 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

288 
WWUS83 KTOP 190827
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
327 AM CDT Sun Mar 19 2017

KSZ021-022-034>038-054-200100-
/O.NEW.KTOP.FW.W.0010.170319T1700Z-170320T0100Z/
Clay-Riley-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-
327 AM CDT Sun Mar 19 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR low relative humidity...high wind...and dry fuels FOR
FIRE WEATHER ZONES 021, 022, 034, 035, 036, 037, 038, AND 054...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon today to 8 PM CDT this
evening. 

* AFFECTED AREA...Fire weather zones 021, 022, 034, 035, 036, 
  037, 038, and 054. 

* WIND...wind speeds will be around 15 to 25 mph with gusts up to
  35 mph. Wind direction will go from the southeast in the morning
  to the south and southwest by the afternoon. Winds will 
  gradually decrease in the afternoon.

* HUMIDITY...the minimum relative humidity will drop into the 30
  and 20 percent range this afternoon. A few locations may drop
  into the teens especially in central Kansas.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
761 
WWUS83 KTOP 190833
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
333 AM CDT Sun Mar 19 2017

KSZ021-022-034>038-054-200100-
/O.CON.KTOP.FW.W.0010.170319T1700Z-170320T0100Z/
Clay-Riley-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-
333 AM CDT Sun Mar 19 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING FOR LOW RELATIVE HUMIDITY...HIGH WIND...AND DRY
FUELS FOR FIRE WEATHER ZONES 021, 022, 034, 035, 036, 037, 038,
AND 054...

* AFFECTED AREA...Fire weather zones 021, 022, 034, 035, 036, 
  037, 038, and 054. 

* WIND...wind speeds will be around 15 to 25 mph with gusts up 
  to35 mph. Wind direction will go from the southeast in the 
  morning to the south and southwest by the afternoon. Winds 
  will gradually decrease in the afternoon. 

* HUMIDITY...the minimum relative humidity will drop into the 
  30 and 20 percent range this afternoon. A few locations may 
  drop into the teens especially in central Kansas.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
748 
WWUS83 KTOP 200100
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
800 PM CDT Sun Mar 19 2017

KSZ021-022-034>038-054-200200-
/O.EXP.KTOP.FW.W.0010.000000T0000Z-170320T0100Z/
Clay-Riley-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-
800 PM CDT Sun Mar 19 2017

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR DRY
FUELS...LOW RELATIVE HUMIDITIES AND STRONG WINDS FOR FIRE WEATHER
ZONES 021, 022, 034, 035, 036, 037, 038, AND 054...

Winds have decreased across the area and relative humidity will
continue to increase through the evening hours.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 19, 3:19 AM CDT, 8 minutes earlier.

Area forecast discussion, Mar 19, 3:19 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
319 AM CDT Sun Mar 19 2017

.SHORT TERM...(Today and tonight)
Issued at 255 AM CDT Sun Mar 19 2017

Surface high pressure is gradually retreating eastward this
morning allowing the return flow to become further established. A
strengthening low level jet is supporting moisture return aloft
under modest mid level lapse rates. This is yielding elevated cape
on the order of 1500 j/kg. Soundings show that parcels within the
moist warm nose are basically unstable and just need some
forcing. The vertical wind profiles show a low level jet that is
fairly unidirectional, but there is some speed convergence over
eastern KS. There is also isentropic lift on the 300-305 K
surfaces, which could support isolated to scattered storms in the
few hours centered around sunrise as advertised by the models. The
latest trends have been to develop these storms further east over
MO, which is where the forcing may end up migrating by sunrise.
Given the instability in place if a storm is able to develop small
hail may be possible. The highest chances for storms appear to be
along and southeast of the KS turnpike. By late morning the storm
threat will move east into MO therefore have decreased pops.

The 850 mb temperatures will approach 18 C today, which should
mix down into the 80s today. The high res models are introducing a
complex low level moisture scenario today. The 50 and 60 dew
points in OK will move into the area late morning ahead of a cold
front driven by a shortwave progressing over the northern plains.
A dry punch associated with the EML will stretch from southwest to
central KS during the afternoon. Also an area of deep mixing and
gusty winds will stretch from south central into northeast KS.
This will cause the RH values to drop into the 20-30 percent
range. Wind gusts in the deep mixing will be around 30 to 35 mph
late morning and afternoon. This dew point and wind gusts forecast
is close to the HRRR, which is usually the most extreme guidance
and leads to the worst case scenario regarding these parameters.
The conditions today will cause extreme fire danger in the
southwest portion of the forecast area. Most of the remaining area
will reach very high fire danger with the exception of far
northeast KS. The cold front pushes through the area from the
northwest this evening tonight. Any instability should be capped
as the front moves through.

.LONG TERM...(Monday through Saturday)
Issued at 255 AM CDT Sun Mar 19 2017

Incoming front on Monday moves southward slowly, leaving the far
southern counties under the thermal ridge and with the potential
to hit the 80s for a second day. Farther north toward the Nebraska
border highs hold generally in the 60s. Chances for some light
precip return generally after midnight Monday night through
Tuesday afternoon as shortwave energy moves over the front, but
resulting amounts are light. Could actually see a bit of a break
Tuesday night into early Wednesday with less coverage as the
front pushes southward through the Texas panhandle. Highs Monday
and Tuesday behind the front hold in the 50s with lows in the 30s
to 40s Tuesday night and Wednesday night.

Thursday still looks to be a transitional day as upper ridge
shifts over eastern Kansas, followed by a quick return to
southwesterly flow aloft and southerly winds at the surface
bringing moisture and instability back into the area. GFS is
weaker with the return before the cold front sweeps through the
are Friday morning. The ECMWF is about 18 hours slower with the
frontal passage, and rain chances that linger into Saturday are a
probabilistic reflection of those differences. System could still
bring strong to severe storms to the area anytime from late
Thursday afternoon through Friday, but uncertainty on timing and
strength still remains.

Some consistency with guidance for highs in the 60s over the
weekend, before the next system approaches for early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1144 PM CDT Sat Mar 18 2017

VFR conditions are likely through the TAF period with scattered
showers or perhaps TS developing near TOP/FOE in the 09-13Z time
frame. Winds at 1000 feet AGL around 35 kts from the SSW are
borderline LLWS, but have left out at this time with surface winds
in the 4-8 kt range.

&&

.FIRE WEATHER...
Issued at 255 AM CDT Sun Mar 19 2017

The winds will be out of the southeast this morning, but gradually
veer to the south by noon and perhaps southwest especially in the
afternoon and evening. Winds speeds will be about 15 to 25 mph with
gusts up to 35 mph. The minimum RH values will generally drop into
the 30 percent range with some locations dropping into the 20s. This
low RH be caused by a dry punch across central KS and an axis of
deep mixing that will stretch from Wichita to Topeka. This axis will
also be where the highest wind speeds occur this afternoon.
Therefore a red flag has been issued to highlight the extreme fire
danger. Given the dry and windy conditions across the entire area
the remaining locations should experience very high fire danger with
the exception of far northeast KS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...67
AVIATION...Barjenbruch
FIRE WEATHER...Sanders
Hazardous weather outlook, Mar 18, 7:25 PM CDT, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
725 PM CDT Sat Mar 18 2017

KSZ012-024-026-038>040-054>056-058-059-200030-
Brown-Jackson-Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-
Franklin-Coffey-Anderson-
725 PM CDT Sat Mar 18 2017

This hazardous weather outlook is for eastern Kansas east of an
Emporia to Holton line.

.DAY ONE...Tonight.

There is a chance for thunderstorms east of an Emporia to Holton
line between 3 AM and 9 AM Sunday morning. Small hail will be
possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Very high fire danger is expected on Sunday especially near and
south of Interstate 70.

Elevated fire danger is possible on Monday, mainly north of an
Abilene to Manhattan to Seneca line.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KSZ008>011-020>023-034>037-200030-
Republic-Washington-Marshall-Nemaha-Cloud-Clay-Riley-Pottawatomie-
Ottawa-Dickinson-Geary-Morris-
725 PM CDT Sat Mar 18 2017

This hazardous weather outlook is for north central and northeast
Kansas west of an Emporia to Holton line.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Very high fire danger is expected on Sunday especially near and
south of Interstate 70.

Elevated fire danger is possible on Monday, mainly north of an
Abilene to Manhattan to Seneca line.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Red Flag Warnings in Kansas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.